Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 87, NWS Raleigh, NC

June 4, 20144 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2014, 3:41 PM EDT for 4 counties in North Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 3:41 PM EDT (19:41 UTC)
Expired
Jun 4, 2014, 4:30 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Franklin County, NC, Granville County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:42 PM EDTTSTM WND DMG1 S Durham, NCPOWER LINE DOWN AT 3137 FAYETTEVILLE STREET
Jun 4, 4:10 PM EDTTSTM WND DMGWake Forest, NCWAKE FOREST POLICE REPORT POWER OUTAGES WITHIN THE CITY
Jun 4, 4:15 PM EDTTSTM WND DMG1 Wnw Wake Forest, NCTREES BRANCHES BLOWING ACROSS CAPITAL BLVD IN WAKE FOREST
Jun 4, 4:22 PM EDTTSTM WND DMG3 S Raleigh, NCTREE DOWN ON MLK JR BLVD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS52 KRAH 041941
SVRRAH
NCC063-069-077-183-042030-
/O.NEW.KRAH.SV.W.0087.140604T1941Z-140604T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHWESTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 341 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM
  WAS LOCATED NEAR DURHAM...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RALEIGH...DURHAM...CARY...CREEDMOOR...WAKE FOREST...GARNER...
  BUTNER...RDU INTERNATIONAL...MORRISVILLE...KNIGHTDALE...
  ROLESVILLE...YOUNGSVILLE...BETHESDA...PARKWOOD...AND FALLS LAKE.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3600 7827 3560 7868 3594 7898 3616 7877
TIME...MOT...LOC 1941Z 294DEG 22KT 3602 7882 
$$

ELLIS
3 follow-up statements
786 
WWUS52 KRAH 042003
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT WED JUN 4 2014

NCC063-042010-
/O.CAN.KRAH.SV.W.0087.000000T0000Z-140604T2030Z/
DURHAM NC-
403 PM EDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DURHAM COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3600 7827 3560 7868 3586 7891 3587 7890
      3587 7883 3593 7880 3592 7876 3594 7873
      3601 7870 3603 7872 3602 7874 3603 7875
      3607 7875 3610 7869
TIME...MOT...LOC 2000Z 294DEG 22KT 3597 7868 

$$

NCC069-077-183-042030-
/O.CON.KRAH.SV.W.0087.000000T0000Z-140604T2030Z/
GRANVILLE NC-WAKE NC-FRANKLIN NC-
403 PM EDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL GRANVILLE...CENTRAL WAKE AND SOUTHWESTERN FRANKLIN
COUNTIES...
 
AT 400 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHEAST OF RDU INTERNATIONAL...OR 10 MILES NORTH OF
RALEIGH...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE... RALEIGH...WAKE FOREST... 
MORRISVILLE...KNIGHTDALE...ROLESVILLE...YOUNGSVILLE...AND...FALLS 
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY 
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER 
YOUR HEAD WITH YOUR HANDS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE 
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS 
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3600 7827 3560 7868 3586 7891 3587 7890
      3587 7883 3593 7880 3592 7876 3594 7873
      3601 7870 3603 7872 3602 7874 3603 7875
      3607 7875 3610 7869
TIME...MOT...LOC 2000Z 294DEG 22KT 3597 7868 

$$

ELLIS
403 
WWUS52 KRAH 042018
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT WED JUN 4 2014

NCC077-042027-
/O.CAN.KRAH.SV.W.0087.000000T0000Z-140604T2030Z/
GRANVILLE NC-
418 PM EDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRANVILLE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3600 7827 3567 7861 3579 7882 3584 7879
      3587 7879 3592 7876 3597 7871 3601 7870
      3605 7862 3602 7855 3606 7854 3606 7852
TIME...MOT...LOC 2017Z 294DEG 22KT 3593 7856 

$$

NCC069-183-042030-
/O.CON.KRAH.SV.W.0087.000000T0000Z-140604T2030Z/
WAKE NC-FRANKLIN NC-
418 PM EDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL WAKE AND SOUTHWESTERN FRANKLIN COUNTIES...
 
AT 417 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WAKE FOREST...OR 9 MILES NORTHEAST OF RALEIGH...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE... RALEIGH...CARY...WAKE FOREST
...KNIGHTDALE...ROLESVILLE...YOUNGSVILLE...AND...FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY 
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER 
YOUR HEAD WITH YOUR HANDS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE 
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS 
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3600 7827 3567 7861 3579 7882 3584 7879
      3587 7879 3592 7876 3597 7871 3601 7870
      3605 7862 3602 7855 3606 7854 3606 7852
TIME...MOT...LOC 2017Z 294DEG 22KT 3593 7856 

$$

ELLIS
835 
WWUS52 KRAH 042026
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT WED JUN 4 2014

NCC069-183-042036-
/O.EXP.KRAH.SV.W.0087.000000T0000Z-140604T2030Z/
WAKE NC-FRANKLIN NC-
426 PM EDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAKE AND SOUTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 430 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3600 7827 3567 7861 3579 7882 3584 7879
      3587 7879 3592 7876 3597 7871 3601 7870
      3605 7862 3602 7855 3606 7854 3606 7852
TIME...MOT...LOC 2025Z 294DEG 22KT 3593 7856 

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:02 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 4, 3:02 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT WED JUN 4 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS THE OHIO
VALLEY AND APPALACHIANS TONIGHT...THEN MOVE OFFSHORE THE MID
ATLANTIC COAST ON THURSDAY. AN ASSOCIATED COLD FRONT WILL SETTLE
SOUTHWARD THROUGH THE REGION THURSDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 215 PM WEDNESDAY...

OVERVIEW: NW FLOW ALOFT WILL PREVAIL ACROSS THE MID-ATLANTIC AND
CAROLINAS THROUGH TONIGHT. AS OF 17Z...A 1007 MB SURFACE LOW WAS
CENTERED OVER CENTRAL IL/IN...ALONG A FRONTAL ZONE EXTENDING EAST
ACROSS FAR SOUTHERN OH/PA/NJ. A WEAK SFC TROUGH ALONG THE MID-
ATLANTIC COAST EXTENDED SOUTHWEST INTO THE CENTRAL CAROLINAS.

REST OF TODAY: 1000-1500 J/KG OF MLCAPE WITH LITTLE OR NO CIN IS
EXPECTED DURING PEAK HEATING GIVEN LATEST MODEL GUIDANCE AND
OBSERVATIONAL TRENDS. CONVECTIVE COVERAGE THIS AFTERNOON REMAINS
DIFFICULT TO ASCERTAIN GIVEN THE PRESENCE OF SUBTLE SMALL AMPLITUDE
WAVES IN NW FLOW ALOFT. DPVA ASSOC/W THESE FEATURES CAN PROVIDE
SUFFICIENT FORCING FOR CONVECTION TO DEVELOP...THOUGH SUBSIDENCE IN
THE WAKE OF SUCH FEATURES CAN SUPPRESS CONVECTIVE DEVELOPMENT. IT
COULD BE ARGUED THAT SUCH A DISTURBANCE HELPED TO INITIATE
CONVECTION ALONG THE CREST OF THE BLUE RIDGE IN SOUTHWEST VA BETWEEN
14-16Z. THIS AREA OF CONVECTION WAS PROGRESSING SOUTHEAST TOWARD THE
CENTRAL VA/NC BORDER (NEAR DANVILLE) AT 17Z. CONVECTIVE COVERAGE IS
FURTHER COMPLICATED BY THE PRESENCE OF A WEAK SFC TROUGH ALONG THE I-
95 CORRIDOR AND A THERMODYNAMIC ENVIRONMENT SUPPORTIVE OF STRONG
CONVECTIVE COLD POOLS /OUTFLOW/. WITH THE ABOVE IN MIND...WILL
INDICATE A 20-30% CHANCE OF CONVECTION THIS AFTERNOON FOR MOST OF
THE AREA...EXCEPT 30-50% IN THE NORTHERN PIEDMONT WHERE CURRENT
ACTIVITY IN SOUTHERN VA WILL LIKELY PROPAGATE ALONG OUTFLOW. HIGHS
WILL REACH THE MID/UPPER 80S NORTH OF HWY 64 TO LOWER 90S SOUTH OF
HWY 64.

TONIGHT: CHANCES FOR CONVECTION MAY INCREASE AGAIN BETWEEN 23-05Z
WHEN AN MCV (OR REMNANTS/PORTIONS THEREOF) ASSOCIATED WITH PRIOR MCS
ACTIVITY WEST OF THE MOUNTAINS IS EXPECTED TO CROSS THE REGION IN
STRENGTHENING NW FLOW ALOFT. DESPITE THE LOSS OF INSOLATION...500-
1000 J/KG OF MLCAPE WILL LIKELY BE MAINTAINED WELL INTO THE EVENING
GIVEN STEEPER MID-LEVEL LAPSE RATES (6.5-7.0 C/KM) ADVECTING INTO
THE REGION FROM THE WEST AND RICHER LOW-LEVEL MOISTURE ADVECTING
INTO THE AREA ALONG THE NORTHERN PERIPHERY OF THE GULF COAST RIDGE.
IF SCATTERED TO WIDESPREAD CONVECTION DEVELOPS UPSTREAM OVER EASTERN
TN/KY LATE THIS AFTERNOON IN ADVANCE OF THE APPROACHING MCV...IT IS
POSSIBLE THAT CONVECTION COULD ORGANIZE INTO A LINE AND SUCCESSFULLY
CROSS THE MOUNTAINS INTO THE WEST/NW PIEDMONT WHERE 500-1000 J/KG OF
MLCAPE...30-40 KT 0-6 KM SHEAR... AND 1000-1300 J/KG OF DCAPE WOULD
FOSTER ROBUST COLD POOLS AND A POTENTIAL FOR DAMAGING WINDS. CHANCES
FOR CONVECTION SHOULD RAPIDLY DIMINISH FROM WEST-EAST AFTER MIDNIGHT
IN ASSOC/W SUBSIDENCE IN THE WAKE OF THE MCV AND DECREASING
INSTABILITY ASSOC/W NOCTURNAL EFFECTS AND/OR CONVECTIVE OVERTURNING.
EXPECT LOWS IN THE UPPER 60S TO LOWER 70S. -VINCENT

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

OVERVIEW: AN UPPER LEVEL TROUGH OVER THE LOWER GREAT LAKES TODAY
WILL SHIFT TOWARD THE NEW ENGLAND/MID-ATLANTIC COAST ON THU.
SYNOPTIC SUBSIDENCE /RISING SFC PRESSURES/ OVER THE NORTHERN MID-
ATLANTIC WILL PUSH THE WEST-EAST ORIENTED FRONTAL ZONE (CENTERED
ALONG THE MASON-DIXON LINE THIS AFTERNOON) S/SE INTO CENTRAL NC
THURSDAY AFT/EVE. WITH NW FLOW ALOFT FIRMLY ESTABLISHED ACROSS THE
CAROLINAS...EXPECT A HIGH LIKELIHOOD OF SMALL AMPLITUDE DISTURBANCES
TRACKING INTO THE REGION THROUGHOUT THE DAY. DPVA ASSOC/W SMALL
AMPLITUDE WAVES MAY ALLOW A WEAK SFC LOW TO DEVELOP ALONG THE
FRONTAL ZONE SINKING SOUTHWARD INTO CENTRAL NC DURING THE AFT/EVE
HOURS.

PRECIP: FORECAST SOUNDINGS SUGGEST THAT A COMBINATION OF RICH
BOUNDARY LAYER MOISTURE...RELATIVELY STEEP MID-LEVEL LAPSE RATES...
AND SEASONABLE INSOLATION SHOULD YIELD MODERATE INSTABILITY (1000-
2000 J/KG OF MLCAPE) BY PEAK HEATING...WEAKEST IN THE NW PIEDMONT/VA
BORDER AND STRONGEST ALONG AND SOUTH OF HWY 64. LOW-LEVEL
CONVERGENCE ALONG THE SOUTHWARD SAGGING FRONTAL ZONE AND PERIODIC
DPVA ASSOC/W SMALL AMPLITUDE WAVES IN NW FLOW ALOFT SHOULD PROVIDE
SUFFICIENT FORCING FOR SCT/WIDESPREAD CONVECTION TO DEVELOP DURING
THE AFT/EVE HOURS...AND WILL INDICATE PRECIP CHANCES RANGING FROM 40-
60%...LOWEST NEAR THE VA BORDER AND HIGHEST SOUTH OF HWY 64. EXPECT
CHANCES FOR CONVECTION TO GRADUALLY DIMINISH FROM N-S OR NW-SE THU
EVENING/NIGHT AS AN INCREASINGLY STABLE AIRMASS ADVECTS INTO CENTRAL
NC IN THE WAKE OF THE FRONT PROGRESSING TOWARD THE NC/SC BORDER.

TEMPS: EXPECT HIGHS RANGING FROM THE MID 80S NORTH (VA BORDER) TO
LOWER 90S SOUTH (SC BORDER)...THOUGH A FAIR AMOUNT OF UNCERTAINTY IS
PRESENT DEPENDING ON THE PRECISE PROGRESS OF THE FRONT PROGRESSING
SOUTHWARD INTO THE REGION ALONG WITH CONVECTIVE OUTFLOW. LOWS THU
NIGHT ARE EXPECTED TO RANGE FROM 64-68F...COOLEST NEAR THE VA BORDER
WHERE LOWS COULD POSSIBLY FALL A FEW DEGREES LOWER DEPENDING ON
CLOUD COVER AND DEWPOINTS.

SEVERE POTENTIAL: GIVEN RELATIVELY STEEP MID-LEVEL LAPSE RATES...
MODERATE INSTABILITY...AND DEEP LAYER SHEAR ON THE ORDER OF 25-35
KT...PERHAPS AS MUCH AS 30-40 KT TO THE NORTH/NE...EXPECT A
POTENTIAL FOR ISOLD SEVERE STORMS CAPABLE OF PRODUCING DAMAGING
WINDS AND DIME TO QUARTER SIZE HAIL. -VINCENT

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 222 PM WEDNESDAY

SLIGHTLY COOLER HIGH PRESSURE EDGES INTO THE AREA ON FRIDAY AS THE
FRONT PUSHING SOUTH OF THE AREA THURSDAY NIGHT SLOWS TO A CRAWL
ACROSS SOUTH CAROLINA. SHORT WAVE TROF MIGRATING ACROSS THE AREA AT
H5 WILL BE ONLY WEAKLY SUPPORTIVE OF CONVECTION AND MAINLY ACROSS
THE SOUTHERN TIERS OF COUNTIES WITHIN RANGE OF THE SURFACE FRONTAL
ZONE WHERE DEW POINTS WILL HOLD IN THE LOWER 60S. WILL THUS KEEP A
SLIGHT CHANCE ACROSS THE SOUTH DURING MAX HEATING FRIDAY WITH HIGHS
RANGING FROM THE LOW 80S ACROSS THE FAR NORTH TO MID 80S .
AS CONVECTION WILL BE DIURNALLY DRIVEN...WILL HAVE NO POP FRIDAY
NIGHT WITH MINS FROM 60 TO 65. HIGH PRESSURE MIGRATES FURTHER EAST
AND OFFSHORE BY LATE SATURDAY...WHICH PRODUCES A DRY EASTERLY LOW
LEVEL FLOW WITH LOW AMPLITUDE MID LEVEL RIDGING...WHICH WILL FURTHER
SUPPRESS THE FRONT SOUTH ON SATURDAY. WILL HAVE ONLY SLIGHT CHANCES
ACROSS THE SOUTH AND WEST AROUND THE PERIPHERY OF THE DRY AIR DURING
THE AFTERNOON AND EVENING. HIGHS WILL BE IN THE MID 80S WITH
SATURDAY NIGHTS LOWS MAINLY IN THE MID 60S.

WAVY NEAR-ZONAL MID LEVEL FLOW BECOMES ESTABLISHED ON SUNDAY AND THE
SURFACE HIGH MOVES OFFSHORE SETTING UP LOW LEVEL RETURN FLOW. THIS
WILL BEGIN TO WARM UP AND MOISTEN THE LOW LEVELS BUT WITH NO
FOCUSING MECHANISM EXPECT ONLY ISOLATED TO WIDELY SCATTERED
CONVECTION. HIGHS SUNDAY WILL BE IN THE MID TO UPPER 80S WITH MINS
SUNDAY NIGHT IN THE MID TO UPPER 60S.

FRONTAL ZONE WHICH SETS UP ACROSS THE OHIO VALLEY WILL MAKE SLOW
PROGRESS SOUTH AS THE INITIAL SHORT WAVE LIFTS INTO NEW ENGLAND ON
MONDAY. CLOSER TO HOME...A WESTERLY-FLOW-INDUCED LEE TROF WILL
DEVELOP AT THE SURFACE...WHICH...ALONG WITH CONTINUED WARMING AND
MOISTENING...WILL PRODUCE INCREASED CONVECTIVE COVERAGE ON MONDAY
AND AGAIN TUESDAY AS THE AFOREMENTIONED FRONT PUSHES INTO THE AREA.
AT THIS POINT...DETAILS AS TO ORGANIZATION AND TIMING ARE FUZZY AND
WILL KEEP POPS IN THE CHANCE RANGE WITH HIGHS IN THE UPPER 80S TO
LOWER 90S. WEDNESDAY IS LOW CONFIDENCE AT THIS POINT...BUT WITH
MOIST AIRMASS AND HIGHS REACHING THE MID TO UPPER 80S...SCATTERED
CONVECTION WILL BE A GOOD STARTING POINT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM WEDNESDAY...

24-HR TAF PERIOD: VFR CONDITIONS AND LIGHT/VARIABLE WINDS WILL
PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD. THE ONLY POTENTIAL
FOR SUB-VFR CONDITIONS WILL BE IN ASSOC/W ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE LATE THIS AFT/EVE INTO
TONIGHT...THOUGH CONFIDENCE REMAINS BELOW NORMAL WITH REGARD TO
COVERAGE/TIMING AND WILL ONLY MENTION VCSH AT ALL TERMINALS. STRONG
WIND GUSTS OF 30-40 KT WILL BE POSSIBLE IN ASSOCIATION WITH ANY
THUNDERSTORMS THROUGH MIDNIGHT. LIGHT/VARIABLE WINDS THROUGH SUNRISE
THU WILL BECOME SOUTHWEST AT 10-15 KT WITH GUSTS AS HIGH AS 20-25 KT
BY 15-18Z THU (END OF THE 18Z TAF PERIOD).

LOOKING AHEAD: ADDITIONAL SHOWERS/STORMS WILL BE POSSIBLE IN ASSOC/W
A FRONT SINKING SOUTHWARD ACROSS THE REGION ON THU. OTHERWISE...
EXPECT A CLIMATOLOGICAL FORECAST THROUGH THE WEEKEND WITH VFR
CONDITIONS PREVAILING OUTSIDE OF A CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...MLM
AVIATION...VINCENT
Hazardous weather outlook, Jun 4, 10:45 AM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT WED JUN 4 2014

NCZ028-043-078-083>086-088-089-051445-
EDGECOMBE-WILSON-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1045 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
NORTHWEST. AN ISOLATED STORM COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND
EVENING AS A COLD FRONT SETTLES SOUTHWARD THROUGH CENTRAL NORTH
CAROLINA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>010-021>025-038-051445-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-
1045 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER OR MOVE INTO THE AREA
THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. A LINE OF THUNDERSTORMS PRODUCING
STRONG TO LOCALLY SEVERE WIND GUSTS WILL BE POSSIBLE ACROSS THE
NORTHWEST PIEDMONT THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND
EVENING AS A COLD FRONT SETTLES SOUTHWARD THROUGH CENTRAL NORTH
CAROLINA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-026-027-039>042-073>077-051445-
HALIFAX-FRANKLIN-NASH-RANDOLPH-CHATHAM-WAKE-JOHNSTON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-
1045 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT
AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST. A
LINE OF THUNDERSTORMS PRODUCING STRONG TO LOCALLY SEVERE WIND
GUSTS WILL BE POSSIBLE ACROSS THE TRIANGLE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND
EVENING AS A COLD FRONT SETTLES SOUTHWARD THROUGH CENTRAL NORTH
CAROLINA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT/MWS

In the hours before

Special weather statement, Jun 4, 1:33 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUN 4 2014

NCZ007-022>024-041830-
PERSON-GUILFORD-ORANGE-ALAMANCE-
133 PM EDT WED JUN 4 2014

...A LINE OF THUNDERSTORMS WILL AFFECT PORTIONS OF PERSON...
NORTHEASTERN GUILFORD...NORTHERN ORANGE AND NORTHERN ALAMANCE
COUNTIES BY 230 PM EDT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR RIDGEWAY TO NEAR HARRISONS
CROSSROADS...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
HYCO LAKE...ROXBORO...HILLSBOROUGH...MEBANE...CONCORD...
AND GIBSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF BLOWING AROUND
LIGHTWEIGHT OBJECTS LEFT OUTDOORS. BOATERS ON THE OPEN WATER AND
THOSE CAMPING OUTDOORS ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING
STORM...PRIOR TO THE ARRIVAL OF ANY RAIN AND WIND.

&&

LAT...LON 3654 7883 3648 7879 3641 7880 3624 7889
      3623 7895 3608 7898 3602 7974 3624 7977
      3624 7916 3654 7914
TIME...MOT...LOC 1729Z 310DEG 33KT 3683 7903 3640 7971

DJF
Special weather statement, Jun 4, 2:37 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT WED JUN 4 2014

NCZ007-023>025-041930-
PERSON-ORANGE-ALAMANCE-DURHAM-
237 PM EDT WED JUN 4 2014

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
PERSON...ORANGE...NORTHERN ALAMANCE AND NORTHWESTERN DURHAM COUNTIES
UNTIL 330 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS OVER YANCEYVILLE...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THESE STORMS WITH THE
MAIN THREAT FROM HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
DURHAM...BURLINGTON...GRAHAM...ROXBORO...HILLSBOROUGH...MEBANE...
ROUGEMONT...CONCORD...HAW RIVER AND SWEPSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3624 7880 3623 7882 3623 7880 3599 7881
      3599 7939 3625 7954 3624 7916 3654 7914
      3654 7880
TIME...MOT...LOC 1836Z 305DEG 22KT 3639 7935

ELLIS
Special weather statement, Jun 4, 3:35 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT WED JUN 4 2014

NCZ008-009-024>026-040-041-042030-
VANCE-WAKE-GRANVILLE-ORANGE-FRANKLIN-CHATHAM-DURHAM-
335 PM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN VANCE...
WAKE...SOUTHERN GRANVILLE...SOUTHERN ORANGE...WESTERN FRANKLIN...
NORTHEASTERN CHATHAM AND DURHAM COUNTIES UNTIL 430 PM EDT...

AT 334 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR BUTNER...OR 8 MILES NORTHEAST OF DURHAM...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... RALEIGH...DURHAM...CARY...CHAPEL
HILL...HILLSBOROUGH...CREEDMOOR...LOUISBURG AND WAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3612 7827 3582 7826 3571 7847 3552 7871
      3561 7900 3564 7905 3586 7925 3592 7926
      3624 7885 3624 7880 3628 7880 3630 7877
      3630 7832
TIME...MOT...LOC 1934Z 301DEG 21KT 3608 7884

ELLIS
Local storm report, Jun 4, 3:39 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     5 SW BAHAMA             36.12N  78.94W
06/04/2014                   DURHAM             NC   911 CALL CENTER

            ONE TREE DOWN ON RUSSELL ROAD NEAR GUESS ROAD

&&

EVENT NUMBER RAH1401426

KRD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:33 PM EDTSpecial Weather StatementRAHPerson57 min
Jun 4, 2:37 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange, Person53 min
Jun 4, 3:35 PM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Wake55 min
Jun 4, 4:45 PM EDTSpecial Weather StatementRAHWake, Wilson60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.